Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: September 28, 2022
Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (14)

1 - 14 of 14 WebM&M Case Studies
Kevin J. Keenan, MD, and Daniel K. Nishijima, MD, MAS | July 8, 2022

A 58-year-old man with a past medical history of seizures presented to the emergency department (ED) with acute onset of left gaze deviation, expressive aphasia, and right-sided hemiparesis. The patient was evaluated by the general neurology team in the ED, who suspected an acute ischemic stroke and requested an evaluation by the stroke neurology team but did not activate a stroke alert. The stroke team concluded that the patient had suffered a focal seizure prior to arrival and had postictal deficits. The stroke team did not order emergent CT angiography and perfusion imaging but recommended routine magnetic resonance imaging with angiography (MRI/MRA) for further evaluation, which showed extensive cerebral infarction in the distribution of an occluded left middle cerebral artery (MCA). Due to the delayed diagnosis of left MCA stroke, it was too late to perform any neurovascular intervention. The commentary highlights the importance of timely use of stroke alert protocols, challenges with CT angiography in early acute ischemic stroke, and the importance of communication and collaboration between ED and neurology teams.

Take the Quiz
Berit Bagley, MSN, Dahlia Zuidema, PharmD, Stephanie Crossen, MD, and Lindsey Loomba, MD | October 28, 2020

A 14-year-old girl with type 1 diabetes (T1D) was admitted to the hospital after two weeks of heavy menstrual bleeding as well as blurred vision, headache and left arm numbness. MRI revealed an acute right middle cerebral artery (MCA) infarct. Further evaluation led to a diagnosis of antiphospholipid syndrome. The patient was persistently hyperglycemic despite glycemic management using her home insulin pump and continuous glucose monitor. Over the course of her hospitalization, her upper extremity symptoms worsened, and she developed upper extremity, chest, and facial paresthesia. Imaging studies revealed new right MCA territory infarcts as well as splenic and bilateral infarcts. The case describes how suboptimal inpatient management of diabetes technology contributed to persistent hyperglycemia in the setting of an acute infarction. The commentary discusses best practices for optimizing patient safety when managing hospitalized patients on home insulin pumps. 

Take the Quiz
Benjamin Stripe, MD, FACC, FSCAI and Dahlia Zuidema, Pharm.D, BC-ADM, CDCES | September 30, 2020

A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessional care teams to coordinate management, and the importance of inter-team communication to identify issues and prevent poor outcomes. 

Take the Quiz
Richard P. Dutton, MD MBA| August 26, 2020

A 40-year-old man with multiple comorbidities, including severe aortic stenosis, was admitted for a pathologic pelvic fracture (secondary to osteoporosis) after a fall. During the hospitalization, efforts at mobilization led to a second fracture of the left femoral neck The case describes deviations in the plan for management of anesthesia and postoperative care which ultimately contributed to the patient’s death. The commentary discusses the importance of multidisciplinary planning for frail patients, the contributors to, and consequences of, deviating from these plans, and the use of triggers, early warning systems, and rapid response teams to identify and respond to early signs of decompensation.

Take the Quiz
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
Monica Donnelley, PharmD, Thomas Joseph Gintjee, PharmD, and James Go, PharmD| February 26, 2020
This commentary involves two patients who were discharged from the hospital to skilled nursing facilities on long-term antibiotics. In both cases, there were multiple errors in the follow up management of the antibiotics and associated laboratory tests. This case explores the errors and offers discussion regarding the integration of a specialized Outpatient Parenteral Antimicrobial Therapy (OPAT) team and others who can mitigate the risks and improve patient care.
Take the Quiz
Lisa Strate, MD, MPH, and Sophia Swanson, MD| September 1, 2017
An older man with Crohn disease was admitted for abdominal pain and high stool output from his ileostomy. Despite blood passing from his ostomy and a falling hemoglobin level, the patient was not given a timely blood transfusion.
Jim Smith, PT, DPT, MA| October 1, 2011
Admitted to the trauma service following severe injuries, a man is transferred to the ICU for mechanical ventilation. After 6 weeks of hospitalization, the patient's initial shoulder injury progressed to involve significantly limited mobility and pain, prompting concern that physical therapy should have been initiated earlier.
Marlene Miller, MD, MSc | March 1, 2011
Providers caring for an infant admitted with a viral infection and history of congenital heart disease failed to appreciate the significance of his low intake and output. The infant developed severe hypoglycemia and dehydration, and wound up in the pediatric intensive care unit.
Christopher Fee, MD| March 21, 2009
Interrupted during a telephone handoff, an ED physician, despite limited information, must treat a patient in respiratory arrest. The patient is stabilized and transferred to the ICU with a presumed diagnosis of aspiration pneumonia and septic shock. Later, ICU physicians obtain further history that leads to the correct diagnosis: pulmonary embolism.
Brian K. Alldredge, PharmD| May 1, 2007
An elderly patient with a seizure disorder (and recent admission for uncontrolled seizures) was admitted to the hospital to evaluate symptoms of lethargy, confusion, and decreased appetite. The team misattributed his mental status change to an infection but later discovered that the patient had phenytoin toxicity.
Derek C. Angus, MD, MPH; Eric B. Milbrandt, MD, MPH| July 1, 2004
Following a motor vehicle collision, a patient is mistakenly given drotrecogin alfa (activated) for organ failure not due to sepsis.
Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD| May 1, 2004
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.